The Annals of Applied Probability

Ergodicity of the zigzag process

Joris Bierkens, Gareth O. Roberts, and Pierre-André Zitt

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The zigzag process is a piecewise deterministic Markov process which can be used in a MCMC framework to sample from a given target distribution. We prove the convergence of this process to its target under very weak assumptions, and establish a central limit theorem for empirical averages under stronger assumptions on the decay of the target measure. We use the classical “Meyn–Tweedie” approach (Markov Chains and Stochastic Stability (2009) Cambridge Univ. Press; Adv. in Appl. Probab. 25 (1993) 487–517). The main difficulty turns out to be the proof that the process can indeed reach all the points in the space, even if we consider the minimal switching rates.

Article information

Source
Ann. Appl. Probab., Volume 29, Number 4 (2019), 2266-2301.

Dates
Received: December 2017
Revised: October 2018
First available in Project Euclid: 23 July 2019

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1563869043

Digital Object Identifier
doi:10.1214/18-AAP1453

Mathematical Reviews number (MathSciNet)
MR3983339

Zentralblatt MATH identifier
07120709

Subjects
Primary: 60F05: Central limit and other weak theorems
Secondary: 65C05: Monte Carlo methods

Keywords
Piecewise deterministic Markov process irreducibility ergodicity exponential ergodicity central limit theorem

Citation

Bierkens, Joris; Roberts, Gareth O.; Zitt, Pierre-André. Ergodicity of the zigzag process. Ann. Appl. Probab. 29 (2019), no. 4, 2266--2301. doi:10.1214/18-AAP1453. https://projecteuclid.org/euclid.aoap/1563869043


Export citation

References

  • [1] Andrieu, C., Durmus, A., Nüsken, N. and Roussel, J. (2018). Hypercoercivity of piecewise deterministic Markov process-Monte Carlo. Available at https://arxiv.org/abs/1808.08592.
  • [2] Azaïs, R., Bardet, J.-B., Génadot, A., Krell, N. and Zitt, P.-A. (2014). Piecewise deterministic Markov process—Recent results. In Journées MAS 2012. ESAIM Proc. 44 276–290. EDP Sci., Les Ulis.
  • [3] Bakhtin, Y. and Hurth, T. (2012). Invariant densities for dynamical systems with random switching. Nonlinearity 25 2937–2952.
  • [4] Benaïm, M., Le Borgne, S., Malrieu, F. and Zitt, P.-A. (2015). Qualitative properties of certain piecewise deterministic Markov processes. Ann. Inst. Henri Poincaré Probab. Stat. 51 1040–1075.
  • [5] Bierkens, J. (2016). Non-reversible Metropolis–Hastings. Stat. Comput. 26 1213–1228.
  • [6] Bierkens, J. and Duncan, A. (2017). Limit theorems for the zig-zag process. Adv. in Appl. Probab. 49 791–825.
  • [7] Bierkens, J., Fearnhead, P. and Roberts, G. O. (2018). The zig-zag process and super-efficient sampling for Bayesian analysis of big data. Ann. Statist. To appear.
  • [8] Bierkens, J., Kamatani, K. and Roberts, G. O. (2018). High-dimensional scaling limits of piecewise deterministic sampling algorithms. Available at https://arxiv.org/abs/1807.11358.
  • [9] Bierkens, J. and Roberts, G. (2017). A piecewise deterministic scaling limit of lifted Metropolis–Hastings in the Curie–Weiss model. Ann. Appl. Probab. 27 846–882.
  • [10] Bouchard-Côté, A., Vollmer, S. J. and Doucet, A. (2018). The bouncy particle sampler: A nonreversible rejection-free Markov chain Monte Carlo method. J. Amer. Statist. Assoc. 113 855–867.
  • [11] Davis, M. H. A. (1993). Markov Models and Optimization. Monographs on Statistics and Applied Probability 49. CRC Press, London.
  • [12] Deligiannidis, G., Bouchard-Côté, A. and Doucet, A. (2017). Exponential ergodicity of the bouncy particle sampler. Preprint. Available at arXiv:1705.04579.
  • [13] Deligiannidis, G., Paulin, D. and Doucet, A. (2018). Randomized Hamiltonian Monte Carlo as scaling limit of the bouncy particle sampler and dimension-free convergence rates. Available at https://arxiv.org/abs/1808.04299.
  • [14] Diaconis, P., Holmes, S. and Neal, R. M. (2000). Analysis of a nonreversible Markov chain sampler. Ann. Appl. Probab. 10 726–752.
  • [15] Down, D., Meyn, S. P. and Tweedie, R. L. (1995). Exponential and uniform ergodicity of Markov processes. Ann. Probab. 23 1671–1691.
  • [16] Duncan, A. B., Lelièvre, T. and Pavliotis, G. A. (2016). Variance reduction using nonreversible Langevin samplers. J. Stat. Phys. 163 457–491.
  • [17] Durmus, A., Guillin, A. and Monmarché, P. (2018). Geometric ergodicity of the bouncy particle sampler. Available at https://arxiv.org/abs/1807.05401.
  • [18] Fetique, N. (2017). Long-time behaviour of generalised zig-zag process. Available at https://arxiv.org/abs/1710.01087.
  • [19] Glynn, P. W. and Meyn, S. P. (1996). A Liapounov bound for solutions of the Poisson equation. Ann. Probab. 24 916–931.
  • [20] Hwang, C.-R., Hwang-Ma, S.-Y. and Sheu, S. J. (1993). Accelerating Gaussian diffusions. Ann. Appl. Probab. 3 897–913.
  • [21] Johnson, L. T. and Geyer, C. J. (2012). Variable transformation to obtain geometric ergodicity in the random-walk Metropolis algorithm. Ann. Statist. 40 3050–3076.
  • [22] Lelièvre, T., Nier, F. and Pavliotis, G. A. (2013). Optimal non-reversible linear drift for the convergence to equilibrium of a diffusion. J. Stat. Phys. 152 237–274.
  • [23] Levin, D. A., Peres, Y. and Wilmer, E. L. (2009). Markov Chains and Mixing Times. Amer. Math. Soc., Providence, RI.
  • [24] Ma, Y.-A., Chen, T., Wu, L. and Fox, E. B. (2016). A unifying framework for devising efficient and irreversible MCMC samplers. Available at https://arxiv.org/abs/1608.05973.
  • [25] Malrieu, F. (2015). Some simple but challenging Markov processes. Ann. Fac. Sci. Toulouse Math. (6) 24 857–883.
  • [26] Maruyama, G. and Tanaka, H. (1959). Ergodic property of $N$-dimensional recurrent Markov processes. Mem. Fac. Sci., Kyushu Univ., Ser. A 13 157–172.
  • [27] Metropolis, N., Rosenbluth, A. W., Rosenbluth, M. N., Teller, A. H. and Teller, E. (1953). Equation of state calculations by fast computing machines. J. Chem. Phys. 21 1087.
  • [28] Meyn, S. and Tweedie, R. L. (2009). Markov Chains and Stochastic Stability, 2nd ed. Cambridge Univ. Press, Cambridge.
  • [29] Meyn, S. P. and Tweedie, R. L. (1992). Stability of Markovian processes. I. Criteria for discrete-time chains. Adv. in Appl. Probab. 24 542–574.
  • [30] Meyn, S. P. and Tweedie, R. L. (1993). Stability of Markovian processes. III. Foster–Lyapunov criteria for continuous-time processes. Adv. in Appl. Probab. 25 518–548.
  • [31] Meyn, S. P. and Tweedie, R. L. (1993). Stability of Markovian processes. II. Continuous-time processes and sampled chains. Adv. in Appl. Probab. 25 487–517.
  • [32] Michel, M., Kapfer, S. C. and Krauth, W. (2014). Generalized event-chain Monte Carlo: Constructing rejection-free global-balance algorithms from infinitesimal steps. J. Chem. Phys. 140 054116.
  • [33] Monmarché, P. (2016). Piecewise deterministic simulated annealing. ALEA Lat. Am. J. Probab. Math. Stat. 13 357–398.
  • [34] Pakman, A. (2017). Binary bouncy particle sampler. Available at https://arxiv.org/abs/1711.00922.
  • [35] Pakman, A., Gilboa, D., Carlson, D. and Paninski, L. (2017). Stochastic bouncy particle sampler. In Proc. 34th International Conference on Machine Learning 70 2741–2750.
  • [36] Peters, E. A. J. F. and De With, G. (2012). Rejection-free Monte Carlo sampling for general potentials. Phys. Rev. E, Stat. Nonlinear Soft Matter Phys. 85 1–5.
  • [37] Rey-Bellet, L. and Spiliopoulos, K. (2015). Irreversible Langevin samplers and variance reduction: A large deviations approach. Nonlinearity 28 2081–2103.
  • [38] Roberts, G. O. and Rosenthal, J. S. (1996). Quantitative bounds for convergence rates of continuous time Markov processes. Electron. J. Probab. 1 no. 9, approx. 21 pp.
  • [39] Sherlock, C. and Thiery, A. H. (2017). A discrete bouncy particle sampler. Available at https://arxiv.org/abs/1707.05200.
  • [40] Stramer, O. and Tweedie, R. L. (1999). Langevin-type models. I. Diffusions with given stationary distributions and their discretizations. Methodol. Comput. Appl. Probab. 1 283–306.
  • [41] Turitsyn, K. S., Chertkov, M. and Vucelja, M. (2011). Irreversible Monte Carlo algorithms for efficient sampling. Phys. D, Nonlinear Phenom. 240 410–414.
  • [42] Tweedie, R. L. (1994). Topological conditions enabling use of Harris methods in discrete and continuous time. Acta Appl. Math. 34 175–188.
  • [43] Vanetti, P., Bouchard-Côté, A., Deligiannidis, G. and Doucet, A. (2017). Piecewise deterministic Markov chain Monte Carlo. Available at https://arxiv.org/abs/1707.05296.
  • [44] Wu, C. and Robert, C. P. (2017). Generalized bouncy particle sampler. Available at https://arxiv.org/abs/1706.04781.